Alert archive / Mississippi / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 409, NWS Jackson, MS

August 2, 2002Jones County, Mississippi

NWS Jackson, MS issued this severe thunderstorm warning at Aug 2, 2002, 5:27 PM CDT for Jones County, Mississippi. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 2, 2002, 5:27 PM CDT (22:27 UTC)
Expired
Aug 2, 2002, 6:10 PM CDT
In force
43 min
Issued by
NWS Jackson, MS
Area
Counties, with a storm outline in the text

County Jones County, MS

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Jackson, MS (KJAN), launched 12:00Z, 10.5 hours before the alert went out and 127 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 12:00Z on 2002-08-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2686 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 12:00Z on 2002-08-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 40 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2686 J/kg
Mixed-layer CIN
-26 J/kg
Mixed-layer LCL
852 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
40 m²/s²
0-3 km storm-relative helicity
33 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

510 
WUUS54 KJAN 022227
SVRJAN
MSC067-022310-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSON MS
527 PM CDT FRI AUG 2 2002

THE NATIONAL WEATHER SERVICE IN JACKSON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  JONES COUNTY IN SOUTHEAST MISSISSIPPI

* UNTIL 610 PM CDT

* AT 527 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 14 MILES EAST OF ELLISVILLE...MOVING SOUTHWEST
  AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL...
  BE NEAR ELLISVILLE AT 540 PM CDT

DAMAGING WINDS AND TORRENTIAL RAINS ARE LIKELY. GO INSIDE A STURDY
BUILDING AND STAY AWAY FROM WINDOWS.

HAIL TO THE SIZE OF DIMES IS LIKELY WITH THIS STORM.

LAT...LON 3152 8885 3166 8899 3169 8941 3143 8928

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 2, 2:30 PM CDT, 2 hours 57 minutes earlier.

Area forecast discussion, Aug 2, 2:30 PM CDT, 2 hours 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
230 PM CDT FRI AUG 2 2002

MAIN FORECAST CHALLENGES WILL BE TIMING AND INTENSITY OF SHORTWAVES
AND STRENGTH OF RIDGING FROM THE N. MODELS ONCE AGAIN DIFFER ON
STRENGTH AND POSITION OF WAVES MOVING OVER REGION BENEATH HIGH
PRESSURE RIDGE POSITIONED TO OUR NORTH. WATER VAPOR PIX SHOW DEFINED
SHORTWAVES IN FLOW...MORE IN LINE WITH AVN THAN MORE ILL DEFINED
ETA...SO WILL FOLLOW AVN SOLUTION.

SHORTWAVE FORECAST TO DROP ACROSS REGION TONIGHT WITH ASSOCIATED
UPPER JET MAX BUT MOST ACTIVITY WILL END DURING THE EVENING. NEXT
WAVE FORECAST ACROSS SE MS CORNER TOMORROW BUT WITH LITTLE OR NO JET
SUPPORT. UPPER TROF DEVELOPING TO THE E BECOMES MORE DEFINED SUNDAY
AS CENTER OF BROAD TROF SHIFTS INTO THE NRN GULF. ANOTHER WAVE TO
PUSH INTO ERN ZONES SUNDAY ABD CROSS THE REGION SUNDAY NIGHT. WEAK
UPPER LEVEL SHEAR ZONE ALSO NOTED ACROSS SE COUNTIES TO LIFT SLOWLY
NWD AND 850 MB LOW SHIFTS WWD INTO ERN ZONES BY 00Z MON.
HOWEVER...MODELS SHOW SIGNIFICANT DECREASE IN MOISTURE FIELD WITH
MEAN RH VALUES LESS THAN 40 PERCENT AND PRECIPTABLE WATER BELOW 1.5
INCHES FOR THE FIRST TIME IN A WHILE. WILL KEEP BEST CHANCE OF RAIN
EAST CENTRAL AND SRN POPS BUT SHOULD SEE MORE HIT AND MISS
CONVECTION RATHER THAN LARGE CONVECTIVE ELEMENTS WITH HEAVY RAIN.
ANOTHER VORT LOBE IS SHIFTED ACROSS THE REGION SUNDAY NIGHT. THE
UPPER SHEAR ZONE CONTINUES AND THE 850 MB LOW WILL BE CENTERED OVER
EAST CENTRAL MS BY MONDAY MORNING SO WILL KEEP AT LEAST SLIGHT
CHANCE POPS FOR SUNDAY NIGHT.

FALT UPPER TROUGH TO BE POSITIONED FROM TX COAST TO FL PANHANDLE BY
MONDAY WITH INCREASING MOSITURE FIELDS AND AN 850 MB LOW ACROSS THE
FORECAST AREA. PRECIPITABLE WATER VALUES RETURN TO 2 INCHES AND
ABOVE SO WILL INCREASE POPS TO AT LEAST CHANCE ALL OF REGION.

UPPER TROUGH SHIFTS TO S AND W WITH TIME AND WILL RETURN TO MORE OF
A SCATTERED AFTERNOON CONVECTION REGIME WITH ISOLATED CELLS THROUGH
THE EARLY EVENING. BEST RAIN CHANCE WILL BE SRN AREAS THROUGH THE
EXTENDED PERIOD AS UPPER RIDGING HAMPERS CONVECTION N.

PRELIM NUMBERS...
JAN 72/94/71/93/73 1213
MEI 71/93/70/92/72 1324

.JAN...
AR...NONE.
LA...NONE.
MS...NONE.

In the hours before

Special weather statement, Aug 2, 2:19 PM CDT, 3 hours 8 minutes before
ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
031200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
219 PM CDT FRI AUG 02 2002

...THUNDERSTORMS...
ISOLATED TO SCATTERED THUNDERSTORMS WILL BE POSSIBLE FOR THE
REMAINDER OF THIS AFTERNOON AND INTO THE EARLY EVENING
HOURS...MAINLY ACROSS PORTIONS OF CENTRAL AND SOUTHERN
MISSISSIPPI. THE MAJORITY OF THE THUNDERSTORMS WILL OCCUR SOUTH
OF INTERSTATE 20. ACROSS THIS SAME GENERAL AREA...STRONG
INSTABILITY AND SUPPORT FROM THE UPPER LEVEL JET STREAM...WILL
BRING THE POSSIBILITY OF SOME THUNDERSTORMS BECOMING SEVERE. ANY
SEVERE STORM WILL BE CAPABLE OF PRODUCING DAMAGING WIND GUST TO
60 MPH...SMALL HAIL AND FREQUENT LIGHTNING. THE STRONGEST
ACTIVITY WILL OCCUR BETWEEN 3 AND 8 PM...AND DIMINISH AROUND
SUNSET.

THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS AND
EMERGENCY MANAGEMENT PERSONNEL...MAY BE NEEDED LATER THIS
AFTERNOON.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

Nearby

Severe Thunderstorm Warnings in Mississippi, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.